Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 28, 2023, 6:00 PM CDT. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2023, 6:00 PM CDT (23:00 UTC)
- Expired
- Apr 28, 2023, 7:42 PM CDT
- In force
- 102 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
679
WGCA52 TJSJ 282300
FFWSJU
PRC031-290100-
/O.NEW.TJSJ.FF.W.0019.230428T2300Z-230429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
700 PM AST Fri Apr 28 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Carolina County in Puerto Rico...
* Until 900 PM AST.
* At 700 PM AST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1845 6604 1844 6601 1846 6599 1843 6598
1843 6593 1840 6592 1839 6593 1838 6591
1835 6592 1834 6591 1832 6590 1829 6592
1827 6591 1829 6594 1831 6594 1838 6600
1841 6599
FLASH FLOOD...RADAR INDICATED
$$
ERG1 follow-up statement
181
WGCA72 TJSJ 290042
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
842 PM AST Fri Apr 28 2023
PRC031-290052-
/O.CAN.TJSJ.FF.W.0019.000000T0000Z-230429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-
842 PM AST Fri Apr 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CAROLINA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 1845 6604 1844 6601 1846 6599 1843 6598
1843 6593 1840 6592 1839 6593 1838 6591
1835 6592 1834 6591 1832 6590 1829 6592
1827 6591 1829 6594 1831 6594 1838 6600
1841 6599
$$
GRSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:06 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 28, 3:06 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service San Juan PR 406 PM AST Fri Apr 28 2023 .SYNOPSIS...Rains from afternoon showers with isolated thunderstorms development could lead to flooding of urban areas and small streams to possible localized flash floods and mudslides. More stable weather conditions are anticipated early next week, but afternoon shower development remains likely. Heat indices of 102-107 degrees are likely each afternoon, primarily across northern and western sections. Small northerly swells will promote A high risk of rip currents for the north- facing beaches of Puerto Rico and the U.S. Virgin Islands early next week. && .SHORT TERM...Tonight through Sunday... Afternoon moderate to locally heavy rains could continue to lead to excessive rain hazard risk at limited to elevated levels each day, mainly across the interior of Puerto Rico. Limited excessive heat hazard risk levels are likely each afternoon. Drier air entrainment holds at mid-levels, and a strengthing mid- level ridge pattern will gradually replace a weak trough pattern during the cycle. Light and predominantly east-southeasterly low- level steering flow at 5-15 mph will persist tonight, increasing to 10-20 mph from Saturday night onwards with the reorganization of the Bermuda High to the north. Tropical moisture advection will cause precipitable water values to remain between near to above- normal seasonal levels. In this scenario and lack of a solid atmospheric forcing, fair weather conditions under clear to partly cloudy skies and limited shower activity should prevail during the overnight and morning hours. Considering a relatively moist environment, local effects and daytime heating will fuel showers with possible isolated thunderstorm development between the late morning and afternoon hours. Remnants from this activity could linger over land areas after sunset, dissipating as sea breeze convergence debilitates. Following the general steering flow, the focus of this activity and rainfall distribution will continue to favor the central to western interior of Puerto Rico early in the afternoon, with some showers steered over various sections of the island late in the afternoon, including the San Juan metropolitan area and the eastern interior. Moderate to locally heavy rains could lead to limited to elevated excessive rainfall hazard risks. Localized flash floods and mudslides are possible. In the U.S. Virgin Islands, shower development is likely downwind from the local islands in the afternoon, producing measurable rains over land areas. A slightly drier weather pattern is expected on Sunday with the influence of the mid-level ridge. Still, shower development is likely, favoring the western to northwestern sections of the islands as a southeasterly component of the general wind flow becomes more robust. Rainfall accumulations may be lower than in previous days, but limited flooding impacts are still possible. Daily temperature variations will range from the upper 80s to around 90 degrees across coastal and other urban areas in the daytime to the upper 50s to about 60 degrees across higher elevations. Southeasterly winds in a high moisture content environment could yield heat indices around 102-107 degrees, particularly across northern and western sections of Puerto Rico each afternoon. && .LONG TERM...Monday through Saturday... From previous discussion issued at 521 AM AST Fri Apr 28 2023 Dynamically speaking, forecast continues on track with a building mid-to-upper level ridge over the region holding through at least midweek. This should promote some stability aloft and limit deep convective activity. By the end of the workweek, a polar trough will deepen north of the local islands, gradually eroding the mid-level ridge by Thursday and Friday. Dynamics are not looking impressive, but enough to enhance vertical mixing. At the surface, a building high pressure over the central Atlantic should promote moderate to locally fresh ESE winds through the forecast cycle. There are some uncertainties regarding the amount of moisture expected across the northeastern Caribbean throughout the week. The latest 28/00z GFS model solution is a bit wetter than the previous model cycles with ECMWF showing an even wetter solution throughout the long-term period. For this reason, POPs were slightly increased. Models are consistent on the approach of the frontal boundary from the northwest throughout the week, mostly by Thursday and Friday. As it approaches, moisture convergence will get enhanced. However, uncertainty lies in how close the frontal boundary will get determining the amount of moisture that will converge across the northeastern Caribbean. Nevertheless, a typical weather pattern can be expected with showers developing over the local waters while being pushed by the southeasterly trades over windward coastal areas during night and morning hours followed by diurnally induced afternoon showers over west/northwest PR each day. Southern Puerto Rico and the smaller islands will receive the least amount of rain. Shower intensity will depend on the amount of low-to mid-level moisture across the islands but will remain mostly shallow. By the end of the workweek into the weekend, the potential for isolated thunderstorms will slightly increase with the approach of the polar trough and associated frontal boundary, although Saturday is looking a bit drier than previous days. The 7-day average streamflows are running between normal to well above-normal with soil saturation above 80% across the interior and the eastern third of Puerto Rico. Additional rains across the area in the coming days could maintain this trend into early next week. Therefore, excessive runoff is possible with the heaviest rains promoting urban and small stream flooding across these areas. && .AVIATION...Afternoon SHRA/isold +TSRA may result in periods of MVFR/IFR conditions with mtn obscurations across the western and interior areas of PR including JMZ/JBQ and JSJ through 28/23Z. ESE winds up to 12 knots with higher gusts and sea breezes, becoming light and variable overnight. && .MARINE...Mariners can expect seas of 5 feet or less and winds out the east around 5 to 10 knots across the local waters. A small northeasterly swell spreading across the regional waters will maintain a moderate risk of rip currents for most east- and north- facing beaches. Another small northerly swell and increasing winds up to 15 knots will yield a high risk of life-threatening rip currents early next week. && .MARINE... && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...OMS/GRS LONG TERM....ICP AVIATION...GRS PUBLIC/UA...ERG
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 13 hours 31 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 433 AM AST viernes 28 de abril de 2023 AMZ711>745-PRZ001>013-290845- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 433 AM AST viernes 28 de abril de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas son posibles a traves del interior de Puerto Rico. Este atento a las tronadas en su area y este listo para buscar refugio. .Lluvia Excesiva...Inundaciones en areas urbanas, carreteras y pequenos riachuelos. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Indice de calor de 102-107 grados a traves de las areas costeras del norte y noroeste de Puerto Rico. El agotamiento por calor es posible con una exposicion prolongada. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas amenazantes a la vida en la zona de las olas rompientes, particularmente en las playas de orientadas hacia el norte. .DIAS DOS A SIETE...sabado a jueves El calor excesivo durante el medio dia en areas costeras del norte aumentara un poco para temprano la proxima semana. La probabilidad elevada de lluvia excesiva continuara el sabado, pero las inundaciones urbanas y de riachuelos seran posibles todos los dias. Algunas areas de las aguas locales tendran vientos por encima o igual a los 17 nudos el jueves. Un riesgo de moderado a alto existira cada dia para las playas con orientacion hacia el norte y se extendera al sureste de Puerto RIco el jueves. .Comunicado sobre informacion reportada por observadores... No se necesita la activacion de observadores. AMZ716-726-VIZ001-002-290845- San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas a la costa del Atlantico y aguas costeras adyacentes del Caribe- 433 AM AST viernes 28 de abril de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas amenazantes a la vida en la zona de las olas rompientes, cerca de Santa Cruz y las playas al noroeste de San Thomas. .DIAS DOS A SIETE...sabado a jueves El riesgo de corrientes marinas se tornara alto el lunes y continuara hasta el jueves. .Comunicado sobre informacion reportada por observadores... No se necesita la activacion de observadores.
In the hours before
Local storm report, Apr 28, 4:45 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
545 PM AST FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM FLOOD 2 E GUAYNABO 18.38N 66.09W
04/28/2023 SAN JUAN PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED FLOODING ALONG
AVENUE GLASGOW IN SAN JUAN.
&&
ERGLocal storm report, Apr 28, 5:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
600 PM AST FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD 1 SSE GUAYNABO 18.37N 66.10W
04/28/2023 GUAYNABO PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED FLOODING ALONG
CALLE 21 IN GUAYNABO.
&&
ERGLocal storm report, Apr 28, 5:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
612 PM AST FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 NNE GUAYNABO 18.41N 66.10W
04/28/2023 GUAYNABO PR NWS EMPLOYEE
AN EMPLOYEE FROM THE NWS SHARED A VIDEO OF
IMPASSABLE ROADS NEAR AVE. SAN PATRICIO.
&&
ERGLocal storm report, Apr 28, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
649 PM AST FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FLASH FLOOD 2 NNE GUAYNABO 18.41N 66.10W
04/28/2023 GUAYNABO PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED A GRANDE
CHEROKEE BEING SWEPT BY THE FLASH FLOOD, AT
SAN PATRICIO IN FRONT OF CHURCHS CHICKEN AND
ORIENTAL BANK.
&&
ERGLocal storm report, Apr 28, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
653 PM AST FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD GUAYNABO 18.38N 66.12W
04/28/2023 GUAYNABO PR EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED SIGNIFICANT
FLOODING ALONG ROAD PR-177, NEAR PANADERIA
LEMY.
&&
ERGLocal storm report, Apr 28, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
657 PM AST FRI APR 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLOOD 3 NW CAROLINA 18.44N 66.02W
04/28/2023 CAROLINA PR NWS EMPLOYEE
NWS EMPLOYEE REPORTED ABOUT HALF A FOOT ON
STANDING WATER ALONG CALLE DALIA IN ISLA
VERDE. THE ROADS WAS STILL PASSABLE IN SOME
AREAS.
&&
ERGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:28 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 28, 1:50 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Apr 28, 2:35 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 2:42 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 3:14 PM CDT | Flash Flood Warning | JSJ | 108 min | |
| Apr 28, 3:50 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Apr 28, 4:11 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 4:25 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Apr 28, 4:48 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 28, 5:02 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Apr 28, 5:18 PM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Apr 28, 5:43 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Apr 28, 6:36 PM CDT | Areal Flood Advisory | JSJ | 9 min | |
| Apr 28, 6:43 PM CDT | Areal Flood Advisory | JSJ | 56 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.